Tornadoes · United States · Georgia · 2017
EF1 tornado, Walden to Rutland, Georgia, August 4, 2017
From Walden to Rutland, this EF1 tornado ran 1.9 miles across Bibb County on August 4, 2017, touching down at 7:46 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 4, 2017
- Touchdown
- 7:46 PM EDT (23:46 UTC)
- Lifted
- 7:50 PM EDT (23:50 UTC)
- On the ground
- 4 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Bibb County
- Touchdown point
- 32.715, -83.699
- Lift-off point
- 32.719, -83.667
- Record number
- 1708041746-01
The damage survey
4 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered strong thunderstorms associated with a weak upper-level wave developed along a stationary front across central Georgia during the evening. Heavy rain associated with these storms trained from an area north of Columbus to Macon. This caused isolated flash flooding. And although instability was only moderate, sufficient deep shear was present for an isolated tornado to develop.
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 105 MPH and a maximum path width of 200 yards occurred in southern Bibb County. The tornado resulted in damage across a residential area just northwest of the Middle Georgia Regional Airport. The main damage occurred from near the initial touchdown on Joseph Chandler Drive near Luke Drive to Houston Road south of Sardis Church Road. In this area the tornado caused significant damage to the roof of a house and snapped a few trees. An outbuilding was removed from its foundation and destroyed on Whittington Drive and a few trees were snapped with part of a fence blown down along Houston Road. To the east northeast, along Walden Road, the tornado caused damage in a sunflower field, uprooted multiple trees, and caused roof damage to a barn and another outbuilding. The tornado lifted along Chriswood Drive just west of Industrial Highway 41 after causing more tree damage. [08/04/17: Tornado #1, County #1/1, EF-1, Bibb, 2017:082].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:40 UTC | 02:06 UTC | Flash Flood Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Aug 4, 3:36 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 3:36 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 336 PM EDT Fri Aug 4 2017 .SHORT TERM /Tonight through Saturday Night/... A front will move through the northern portion of GA tonight before becoming hung up across central GA through the weekend. Ahead of the front some showers and isolated thunderstorms are moving across the region. Two many areas to note: (1) The convection moving ahead of the front to our NW and (2) the convection moving in across central GA from upper level impulses. Coverage of showers/thunderstorms may increase a bit later this afternoon/evening ahead of the front. While the cloud cover has helped keep instability down a bit, the highest CAPE is across central GA. Meanwhile, there is a bit better shear to the north correlated with the front. With these disjointed features, organized widespread convection will be limited. Not to mention the frontal passage being past peak heating. Expect the precipitation activity to diminish as we go through the overnight. Winds will begin to shift behind the front, albeit rather light from the NW. Fog and stratus may be an issue by the morning as low level moisture becomes trapped under the inversion, especially across central GA. Depending on the exact placement of the front, this will be the axis by which we see shower and thunderstorm development again tomorrow afternoon. More than likely the front will be situated just north of a line from Columbus to Macon to Augusta. Therefore, anticipate a bit better precipitation coverage in region. Winds behind the front will become NW while south of the front, winds will still be around of the SW supplying more moisture. North GA will have a pretty pleasant day tomorrow with scattered mid level CU formation. Temperatures will be a couple degrees below normal...lows in the low/mid 60s across the north to low 70s in central GA. Highs in the low/mid 80s in the higher terrain to mid/upper 80s elsewhere. 26 && .LONG TERM /Sunday through Friday/... Latest guidance still indicating overall active pattern supportive of high end chance to likely pops through next week so made little change to previous other than a few periods with slightly higher adjustments given increased confidence. Otherwise did a refresh on other fcst elements per guidance blend. Previous discussion follows... Baker LONG TERM /Saturday Night through Thursday/... A generally wet and unsettled summertime weather pattern will predominate this long term period as abundant moisture will be available to fuel showers and thunderstorms....most so during the afternoon and evening hours but possibly other times as well. A stationary front across the n to central GA area and the passage of an upper level trough will have brought much diminished shower and storm chances to the area Saturday night. This will be relatively short-lived as moisture will be returning Sunday/Sunday night across the area with the NAM and GFS faster than the European. Another weak cold front drifts into n GA late Tuesday and Wednesday. A moist WSW flow aloft with potential short waves will favor n GA slightly through this period with the highest pops but not by much. Temperatures are expected to run close to normal for overnight lows and up to several degrees below normal for daytime highs. BDL && .AVIATION... 18Z Update... Mainly VFR conditions across the region this afternoon with some scattered MVFR cigs as low level moisture lingers and some showers move across the region. As a front approaches, we may see a slight uptick in convective coverage by late afternoon, especially across the metro ATL and AHN. We have ongoing showers and isolated thunderstorms moving across the southern TAF sites and expect this to increase through early evening. By the time we approach late evening, most of the precipitation activity should diminish with loss of heating and upper level support. With a front crossing the area later tonight and becoming stalled across central GA, we will have plenty of moisture trapped in the lower levels leading to reduced vsbys/cigs by early morning Saturday across MCN/CSG. Lingering low clouds can be expected across the southern TAF sites Saturday morning with some vicinity showers. Southwest winds will become near calm tonight. Behind the front expect northwest winds. //ATL Confidence...18Z Update... Medium confidence on convection coverage and timing. Medium confidence on low cigs/vsbys Saturday morning. High confidence on all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 69 89 68 88 / 30 20 30 50 Atlanta 70 87 71 87 / 40 20 30 50 Blairsville 61 82 59 83 / 40 10 20 30 Cartersville 67 86 64 88 / 40 20 30 40 Columbus 72 88 73 88 / 40 50 30 60 Gainesville 68 86 68 86 / 40 20 30 40 Macon 71 88 71 89 / 40 50 30 50 Rome 66 86 63 88 / 40 10 20 40 Peachtree City 69 87 68 87 / 40 30 30 50 Vidalia 72 86 72 89 / 40 50 30 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....BDL/Baker AVIATION...26
Hazardous weather outlook, Aug 4, 3:27 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 327 PM EDT Fri Aug 4 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 327 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected across the area this afternoon and evening. Isolated strong to severe thunderstorms are possible across north and portions of central Georgia. The main hazards will be strong gusty winds, hail, frequent lightning and locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... There will be a chance for thunderstorms each day, most so during the afternoon and evening hours. A few storms could be strong to severe with the main hazards being gusty winds, frequent lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 4, 3:13 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT FRI AUG 4 2017
GAZ110>112-041945-
Wheeler GA-Telfair GA-Montgomery GA-
313 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN TELFAIR
AND SOUTHERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...
At 312 PM EDT...a strong thunderstorm was near Scotland, or near
McRae...moving northeast at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Alamo, Mount Vernon, Helena, Glenwood, Ailey, Scotland,
Alston, Towns, Spring Hill, Landsburg, Jordan and Little Ocmulgee
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3201 8298 3229 8268 3230 8266 3230 8265
3212 8246 3210 8246 3188 8284
TIME...MOT...LOC 1912Z 229DEG 28KT 3200 8285
WIND...50MPHSpecial weather statement, Aug 4, 3:46 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT FRI AUG 4 2017
GAZ098-111>113-042015-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
346 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
SOUTHWESTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 415 PM
EDT...
At 346 PM EDT...a strong thunderstorm was near Glenwood, or near
Alamo...moving northeast at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3202 8269 3214 8284 3242 8262 3224 8238
TIME...MOT...LOC 1946Z 221DEG 20KT 3214 8271
WIND...50MPHSpecial weather statement, Aug 4, 4:19 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
419 PM EDT FRI AUG 4 2017
GAZ086-098-112-113-042045-
Toombs GA-Emanuel GA-Treutlen GA-Montgomery GA-
419 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN EMANUEL...EASTERN TREUTLEN AND NORTHEASTERN MONTGOMERY
COUNTIES UNTIL 445 PM EDT...
At 419 PM EDT...a strong thunderstorm was near Zaidee, or 8 miles
east of Soperton...moving northeast at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Swainsboro, Vidalia, Stillmore, Oak Park, Nunez, Tarrytown, Lexsy,
Zaidee and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3252 8215 3248 8218 3243 8219 3236 8225
3235 8225 3235 8224 3222 8244 3235 8259
3266 8227 3253 8213
TIME...MOT...LOC 2019Z 226DEG 28KT 3234 8246
WIND...50MPHSpecial weather statement, Aug 4, 7:01 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT FRI AUG 4 2017
GAZ071>073-081>084-094-095-042330-
Peach GA-Wilkinson GA-Baldwin GA-Monroe GA-Bibb GA-Houston GA-
Crawford GA-Jones GA-Twiggs GA-
701 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...WESTERN
WILKINSON...WESTERN BALDWIN...SOUTHEASTERN MONROE...BIBB...NORTHERN
HOUSTON...CRAWFORD...JONES AND NORTHWESTERN TWIGGS COUNTIES UNTIL 730
PM EDT...
At 701 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to near Lizella to Horns...and moving
east at 15 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Macon, Gray, Roberta, Warner Robins, Centerville, Byron, Gordon,
Payne, Payne City, Postell, Lake Tobesofkee, Bradley, Wayside,
Mountain Springs, Griswoldville, Wesleyan, Skipperton, Arkwright,
Browns Crossing and Horns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3263 8406 3265 8408 3286 8385 3304 8377
3318 8339 3317 8337 3317 8332 3287 8333
3266 8347 3261 8407
TIME...MOT...LOC 2301Z 259DEG 13KT 3299 8373 3278 8378 3266 8400
WIND...50MPHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
11.8 hours before the tornado, 105 km from the path. August 4, 2017.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 463 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.8 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
0.2 hours after it, 105 km from the path. August 5, 2017.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 2896 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.6 K/km
The radar
The Robins AFB radar (KJGX), 31 km away, was scanning. The volume nearest the touchdown began at 23:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:50 UTC | TSTM WND DMG | 1 Se Liberty View | Bibb, GA | MULTIPLE TREES WERE REPORTED DOWN ON WALDEN ROAD NEAR THE 3000 BLOCK. |
| 23:50 UTC | TSTM WND DMG | Bevinwood | Bibb, GA | POSSIBLE TORNADO. SIGNIFICANT ROOF DAMAGE OCCURED TO A HOUSE NEAR THE INTERSECTION OF SARDIS CHURCH ROAD AND JOSEPH CHANDLER DRIVE. |
| 00:40 UTC | FLASH FLOOD | Ingleside | Bibb, GA | STREET FLOODING WAS REPORTED ON VINEVILLE AVENUE AROUND PAYNE CITY. |
| 00:40 UTC | FLASH FLOOD | Wood Valley | Bibb, GA | STREET FLOODING WAS REPORTED ON GRAY HIGHWAY. RADAR ESTIMATES NEAR 2 TO 2.5 INCHES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of August 4, 2017
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.